Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 352, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2002, 5:30 PM CDT for Hinds County, Mississippi. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 21, 2002, 6:10 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Hinds County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 212230 SVRJAN MSC049-212310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 529 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HINDS COUNTY IN CENTRAL MISSISSIPPI * UNTIL 610 PM CDT * AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING DEVELOPING OVER NORTHEAST SECTIONS OF THE CITY OF JACKSON...MOVING SOUTHWEST AT 15 MPH. DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3239 9010 3241 9015 3231 9027 3227 9019
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 3:25 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT SUN JUL 21 2002 THE MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS WILL CONTINUE TO BE THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE EFFECT OF A MID SUMMER FRONT THAT SHOULD PUSH INTO MISSISSIPPI BY WEDNESDAY. FOR TONIGHT...EXPECT THUNDERSTORM ACTIVITY TO PERSIST INTO THE EVENING HOURS AS BOUNDARIES FROM ONGOING CONVECTION CONTINUE TO INITIATE ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY UP TO SEVERAL HOURS AFTER SUNSET. A FEW SHOWERS OR THUNDERSTORMS COULD ALSO DEVELOP LATER ON DURING THE NIGHT...BUT COVERAGE AFTER 9 PM SHOULD BE VERY ISOLATED. FOR MONDAY AND TUESDAY...NOT MUCH CHANGE. EXPECT CONTINUED WARM AND HUMID CONDITIONS WITH SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THUNDERSTORM ACTIVITY TUESDAY EVENING MAY CONTINUE THROUGH THE NIGHT ACROSS PORTIONS OF THE FORECAST AREA DUE TO AN APPROACHING FRONTAL SYSTEM. WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN FORECAST FOR ALL ZONES THROUGH WEDNESDAY. WILL GO WITH POPS FOR WEDNESDAY IN THE 40 PERCENT RANGE DUE TO ANTICIPATED MOVEMENT OF A WEAK FRONT THROUGH MISSISSIPPI AND NORTHEAST LOUISIANA DURING THE DAY. FOR TEMPERATURES...MORE OF THE SAME WARM AND HUMID CONDITIONS. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN NORTHERN ZONES DUE TO THE IMPACT OF THE FRONT...BUT WILL STILL KEEP HIGHS AROUND 90 THERE. NOT MUCH CHANCE OF SIGNIFICANTLY COOL AIR MAKING IT INTO OUR FORECAST AREA IN LATE JULY IN THE EXTENDED...THURSDAY THROUGH SUNDAY...THUNDERSTORM ACTIVITY SHOULD BE LESS WIDESPREAD THROUGH SATURDAY...ESPECIALLY IN NORTHERN AND WESTERN SECTIONS AS DRIER AIR MOVES INTO THE LOWER MISSISSIPPI VALLEY FOR SEVERAL DAYS. BY SUNDAY...EXPECT SCATTERED AFTERNOON AND EVENING CONVECTION ONCE AGAIN. SLIGHTLY COOLER TEMPERATURES IN NORTHERN SECTIONS ARE LIKELY FOR THURSDAY...BUT BACK INTO THE 90S ACROSS THE ENTIRE FORECAST AREA BY FRIDAY. PRELIM NUMBERS: JAN 73/93/73/93 2423 MEI 72/92/72/92 2423 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Local storm report, Jul 21, 3:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 10SW LOUISVILLE MS 60 MPH WIND GUST
07/21/02 WINSTON REPORTED BY SPOTTER
0320 PM 5W COLUMBIA MS 1.75 INCH HAIL
07/21/02 MARION REPORTED BY MARION COUNTY
EOCLocal storm report, Jul 21, 4:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MS WIND DAMAGE
07/21/02 LAWRENCE NUMEROUS TREES DOWN
ACROSS THE
COUNTY...REPORTED BY
LAWRENCE COUNTY SHERIFFS
OFFICE.
0310 PM MS WIND DAMAGE
07/21/02 LINCOLN NUMEROUS TREES DOWN
THROUGHOUT THE
COUNTY...REPORTED BY
LINCOLN COUNTY SHERIFFS
OFFICE.Local storm report, Jul 21, 4:20 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 5SW HAZLEHURST MS WIND DAMAGE
07/21/02 COPIAH TREE/LIMBS DOWN ACROSS
ROAD
0215 PM MS WIND DAMAGE
07/21/02 LAWRENCE NUMEROUS TREES DOWN
ACROSS COUNTY
0300 PM 6SE LOUISVILLE MS WIND DAMAGE
07/21/02 WINSTON NUMEROUS TREES DOWN
REPORTED BY WINSTON
COUNTY EOC.Special weather statement, Jul 21, 4:22 PM CDT, 1 hour 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 422 PM CDT SUN JUL 21 2002 ...THUNDERSTORMS... SCATTERED SEVERE STORMS ARE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MORE NUMEROUS OVER SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI...AND SHOULD REMAIN ISOLATED IN NATURE OVER PORTIONS OF NORTHEAST LOUISIANA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER MUCH OF THE LOWER MISSISSIPPI RIVER VALLEY. THIS INSTABILITY...ALONG WITH ABUNDANT MOISTURE AND DAYTIME HEATING...WILL CONTINUE TO TRIGGER THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THESE THUNDERSTORMS WILL TEND TO DEVELOP ALONG OUTFLOW BOUNDARIES...CAUSED FROM PREVIOUS THUNDERSTORM ACTIVITY. STORMS WILL REMAIN VERY STRONG THROUGH SUNSET...BUT AS HEATING IS LOST...STORMS SHOULD BEGIN TO WEAKEN AND BECOME MORE ISOLATED IN NATURE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Jul 21, 4:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM MERIDIAN MS WIND DAMAGE
07/21/02 LAUDERDALE LARGE LIMBS DOWN ON
POWERLINES...REPORTED BY
COUNTY DISPATCH.
0340 PM 5W BOGUE CHITTO MS WIND DAMAGE
07/21/02 LINCOLN NUMEROUS LARGE TREES
DOWN...ONE ON A
HOUSE...REPORTED BY MEMA
0428 PM 5SE CARROLLTON MS WIND DAMAGE
07/21/02 CARROLL LARGE TREE BLOWN ACROSS
HIGHWAY 35...REPORTED BY
CARROLL SO.Local storm report, Jul 21, 4:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT SUN JUL 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM SUMRALL MS WIND DAMAGE
07/21/02 LAMAR NUMEROUS TREES AND
POWERLINES
DOWN...REPORTED BY COUNTY
DISPATCH.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 42 min |
| Jul 21, 2:21 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar | 44 min |
| Jul 21, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 46 min |
| Jul 21, 2:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln, Marion | 37 min |
| Jul 21, 2:54 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 41 min |
| Jul 21, 3:01 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 39 min |
| Jul 21, 3:08 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Yazoo | 42 min |
| Jul 21, 3:13 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 42 min |
| Jul 21, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 44 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 43 min |
| Jul 21, 3:44 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake | 61 min |
| Jul 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sunflower | 52 min |
| Jul 21, 4:23 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Holmes | 42 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 43 min |
| Jul 21, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 59 min |
| Jul 21, 5:04 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| Jul 21, 5:10 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Smith | 60 min |
| Jul 21, 5:12 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 43 min |
| Jul 21, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Sharkey, Washington | 40 min |
| Jul 21, 5:26 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 44 min |
| Jul 21, 5:33 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 37 min |
| Jul 21, 6:07 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 43 min |
| Jul 21, 6:12 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 48 min |
| Jul 21, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.